Home > Medication > Sleeping Pills - Addiction and Withdrawal

Sleeping Pills - Addiction and Withdrawal

By: Wendy Jacob - Updated: 7 Sep 2016 | comments*Discuss
 
Sleeping Pills Addiction Withdrawal Side

Despite the knowledge that sleeping pills are only of short term benefit, many people continue to experience problems with withdrawal from long term use.

Sleeping pills are prescribed for a number of reasons. They help restore sleep in a crisis or during illness. They are available on prescription and the dosage and length of time they should be taken depends on the individual and the circumstances.

Limited Improvement in Sleep

Unfortunately, as the body becomes accustomed to the drug in the bloodstream it develops tolerance and a higher dosage is needed to produce the same effect. This means that over a period of time the benefits decrease as the dosage increases. Research has also shown little improvement in the amount of sleep gained with continued use.

Many patients find it difficult to come off sleeping pills. Although increased dosage may do little to help improve sleep, and has no affect on the underlying anxiety, they are reluctant to try a different approach. Fear of going through a process of withdrawal means that many people stay on medication long after it has ceased to be effective.

The Rebound Effect

When a drug wears off it can cause even worse symptoms than before taking it. Dependency can be emotional and physical. Patients feel that they are unable to cope without the drug, and the physical symptoms of withdrawal support their belief. Many doctors continue to renew prescriptions without offering adequate support and information on withdrawal.

Benzodiazepines

The side effects of Benzodiapines include daytime drowsiness, memory problems, increase in accidents and social problems. Continued use causes tolerance and the need for increased dosage. Addiction is also a real problem and there are serious side effects associated with withdrawal.

Withdrawal should be supervised by a doctor as symptoms include anxiety, tremors, headaches and mental problems, as well as a return of the Insomnia. Alcohol is to be avoided and support is recommended to help patients complete withdrawal.

Zs

Zs can also cause problems with tolerance and withdrawal. Although they were initially introduced claiming they were safe and non addictive, recent research has disproved this. Long term use and sudden withdrawal causes symptoms such as anxiety, sweating, mood changes and loss of appetite.

Zs also have side effects including daytime drowsiness. Although these may improve after a few days higher doses may leave users feeling sleepy well into the morning. Other side effects include problems with coordination, memory loss and a bitter taste in the mouth.

Help with Withdrawal

Although many people take sleeping pills for a week or so and then find they are able to find other ways to help them sleep, there are others who continue to take pills and have difficulty withdrawing. Withdrawal should be done under medical supervision. The rate of withdrawal will depend on the individual and the properties of the drug. A gradual reduction is usually recommended supported by counselling or cognitive behavioural therapy.

Withdrawal may take between 2 to 3 months or even longer. Medication is normally gradually reduced or taken less frequently until total withdrawal is completed. Other medications or drugs should be avoided unless prescribed by a GP. Even Herbal Medicines should be avoided as they may interfere with the process.

It is important to take advantage of all the support that doctors and other professionals are able to offer. Withdrawing from long term use of sleeping pills is not easy, and it is understandable why so many people develop an addiction to them. Relapse can be a real problem unless some help is given in changing the circumstances and behaviours that continue to cause the problem.

As knowledge increases on the effect of sleeping pills more people are seeking alternative ways to work through their sleep problems. Sleeping pills will continue to be prescribed, but it is hoped that consumers and the medical profession will work together to limit their use to where they are most effective - short term help in times of crisis. Withdrawal is hard but with help, support and commitment they can be dropped and alternative ways found to encourage a good night's sleep.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
[Add a Comment]
Mary - Your Question:
I was diagnosed with an Auto Immune disease in 2005 and was placed on large doses of Prednisone, along with other meds, for a number of years. Being as the Prednisone interfered with my sleep, my Dr. prescribed 30mg Temazapan each night. They worked well - however, I am now cured and off all meds. I decided to stop taking Temapazan last Friday and think I'm going through withdrawal - have only slept about 6 hours total from Friday through Tuesday morning. My stomach has been really upset, had the shakes, hot and cold sweats and of course, hardly any sleep. I can handle all these things, however, I'm wondering how long this withdrawal will take - am I over the worst???

Our Response:
You need to gradually reduce your intake when stopping benzodiazepines. I suggest you visit your GP and ask for a withdrawal schedule.
Insomniacs - 7-Sep-16 @ 2:55 PM
I was diagnosed with an Auto Immune disease in 2005 and was placed on large doses of Prednisone, along with other meds, for a number of years.Being as the Prednisone interfered with my sleep, my Dr. prescribed 30mg Temazapan each night.They worked well - however, I am now cured and off all meds.I decided to stop taking Temapazan last Friday and think I'm going through withdrawal - have only slept about 6 hours total from Friday through Tuesday morning.My stomach has been really upset, had the shakes, hot and cold sweats and of course, hardly any sleep.I can handle all these things, however, I'm wondering how long this withdrawal will take - am I over the worst???
Mary - 7-Sep-16 @ 1:50 AM
Twisty - Your Question:
I have been taking zoplicone for almost. 3 yrs and want to stop how do withdraw from the pills in a safe and effective way

Our Response:
Zopiclone is a non-benzodiazepine used in the treatment of insomnia. Its sedative effects depresses the central nervous system. If you have been using the drug continually your body will have become accustomed to its effects, therefore you will certainly feel withdrawal symptoms (similar to benzodiazepine withdrawal). As specified in the article, the longer you have been taking a drug for, the more your body and brain will have adapted to its effects. Therefore, withdrawal by a slow reduction method is the most straightforward and easiest way to kick your habit. You don't say what mg you are taking, but usually you can aim to reduce your dose at 10% at a time, then see how you get on for a time, and then drop the dose again. Your main aim is to drop the dose gradually and monitor how you progress. You may also wish to speak to your GP for more advice regarding this, especially if your GP has prescribed the drug and if you are on a larger dose, or your intake has increased.
Insomniacs - 23-Aug-16 @ 11:17 AM
I have been taking zoplicone for almost. 3 yrs and want to stop how do withdraw from the pills in a safe and effective way
Twisty - 22-Aug-16 @ 2:57 PM
I have been taking zopiclone for over ten year when i have none i get no sleep at in a 24hr period i would like to come off them but don't know how it will affect my other health problems
bren - 9-Jun-14 @ 1:49 AM
I have taken OTC sleeping pills for about 5 years and did not realize the side effects.At first they were very helpful, but my restless leg syndrome worsened and countered the benefits of the sleeping pills.Recently I learned that the diphenhydramine in the pills aggravates RLS.I have stopped the sleeping pills but had a bad headache for 3-4 days. I'm now trying behavior modification for my insomnia (i.e. exercise, regular bedtime, no TV watching in bed).It's working.Should have tried it earlier.Your article was helpful.Thanks.
Suzanne - 29-Dec-12 @ 3:15 PM
This is very helpful for me. I have been taking benzodiazepines for about 7 years and never went with out a refill. I just ran out of my last refill and I feel worse than ever. I now know I am addicted to the benzodiazepines and I should confront my doctor about this. I am 17, and I have never been addicted to anything a day in my life. I need to get help before I go crazy with the very little sleep I get. This article was helpful for me. Thank you.
wickedaddictionemmy5 - 16-Jul-12 @ 1:50 AM
Share Your Story, Join the Discussion or Seek Advice...
Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the Insomniacs website. Please read our Disclaimer.